Alert archive / Florida / Rip Current Statements in 2018

Rip Current Statement 21, NWS Tallahassee, FL

February 20, 2018Bay County, Walton County, Florida

NWS Tallahassee, FL issued this rip current statement at Feb 20, 2018, 9:17 AM CST for Bay County, Walton County, Florida. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2018, 9:17 AM CST (15:17 UTC)
Expired
Feb 21, 2018, 3:00 AM CST
In force
18 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 15 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

784 
WHUS42 KTAE 201517
CFWTAE

Coastal Hazard Message
National Weather Service Tallahassee FL
1017 AM EST Tue Feb 20 2018

...HIGH RIP CURRENT RISK FOR BAY COUNTY BEACHES...

FLZ112-210900-
/O.NEW.KTAE.RP.S.0021.180220T1517Z-180221T0900Z/
Coastal Bay-
1017 AM EST Tue Feb 20 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

The National Weather Service in Tallahassee has issued a High Rip
Current Risk, which is in effect through late tonight. 

* SURF HEIGHT...3-4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly. 

&&

$$
1 follow-up statement
129 
WHUS42 KTAE 201615
CFWTAE

Coastal Hazard Message
National Weather Service Tallahassee FL
1115 AM EST Tue Feb 20 2018

...HIGH RIP CURRENT RISK FOR BAY AND WALTON COUNTY BEACHES...

FLZ108-210900-
/O.EXA.KTAE.RP.S.0021.000000T0000Z-180221T0900Z/
South Walton-
1015 AM CST Tue Feb 20 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

The National Weather Service in Tallahassee has issued a High Rip
Current Risk, which is in effect through late tonight. 

* SURF HEIGHT...3-4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$

FLZ112-210900-
/O.CON.KTAE.RP.S.0021.000000T0000Z-180221T0900Z/
Coastal Bay-
1115 AM EST Tue Feb 20 2018

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* SURF HEIGHT...3-4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Feb 20, 9:05 AM CST, 12 minutes earlier.

Area forecast discussion, Feb 20, 9:05 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1005 AM EST Tue Feb 20 2018

.UPDATE...

The current forecast remains on track for today. Fog and low
stratus are beginning to mix out in all locales across the region
at this hour, giving way to partly cloudy skies. Scattered showers
expected to develop across the Wiregrass this afternoon.

&&

.PREV DISCUSSION [622 AM EST]...

.NEAR TERM [Through Today]...

A 06Z surface analysis shows a cold front stretching from southern
WI down the middle Mississippi valley and into the southern Plains.
The upper level trough fueling this system stretches across the
western CONUS, with our area still under the western side of deep
layer ridging. Winds from the southeast today will continue to bring
warm, moist Gulf air to the area, allowing low clouds and patchy fog
to stick around through the morning hours. As the front pushes
further southeast towards the area, there will be a slight chance
for light rain this afternoon. The highest chances will be in
southeast Alabama and the western Florida Panhandle.

.SHORT TERM [Tonight Through Thursday]...

Deep layer ridging centered over the Atlantic will allow the warm
and humid conditions to continue through the short term. A few
showers will be possible Tuesday night into early Wednesday but
precipitation chances are limited to 30 percent or less. Deep
layer moisture decreases on Thursday as southerly winds become
more westerly at the upper levels and precipitation chances
decrease for the end of the short term. Temperatures will remain
well above average with highs in the low to mid 80s (around 15
degrees above normal) and lows in the mid 60s (around 20 degrees
above normal). These values are more typical for late April
(highs) to May (lows). Forecast highs are expected to break the
record highs of 82 degrees at TLH Wednesday and Thursday.

.LONG TERM [Thursday Night Through Tuesday]...

The pattern with high pressure over the Atlantic will continue
into the long term. Rain chances will be minimal for Friday into
Saturday but a weakening cold front will push into the CWA on
Sunday and provide for the best chance of widespread rain across
the area over the next week. PoPs will increase into the 20-40
percent range with the front. Above normal temperatures will
continue for the long term.

.AVIATION [Through 12Z Wednesday]...

LIFR cigs are currently limited to south central GA, through IFR
cigs are beginning to filter into north FL as well. VFR conditions
are expected to return around 15-18Z today, but reduced cigs and
vsbys will be possible once again tonight.

.MARINE...

Exercise caution conditions are expected across the waters west of
Apalachicola today. After this, southeast to east winds will
remain 10 to 15 knots through the remainder of the week.

.FIRE WEATHER...

Relative humidity values will remain above critical thresholds
through the period. No red flag conditions are forecast.

.HYDROLOGY...

While there are low end chances of precipitation in the forecast,
rainfall amounts over the next few days will be minimal. The
Choctawhatchee River at Bruce has fallen into action stage this
morning and thus all the local rivers have fallen below flood
stage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   82  65  84  63  83 /  10  10  10   0   0
Panama City   78  66  79  65  79 /  10  20  10   0   0
Dothan        81  65  82  63  83 /  30  30  20   0   0
Albany        82  66  83  63  83 /  20  20  20   0   0
Valdosta      83  66  84  64  83 /  10  20  10   0   0
Cross City    84  66  85  62  83 /  10  10  10   0   0
Apalachicola  76  66  78  65  77 /  10  10  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

UPDATE...Pullin
NEAR TERM...Nguyen
SHORT TERM...Fieux
LONG TERM...Fieux
AVIATION...Nguyen
MARINE...Fieux
FIRE WEATHER...Nguyen
HYDROLOGY...Fieux

Nearby

Rip Current Statements in Florida, 2018Every rip current statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.